Alert archive / California / Special Marine Warnings in 2012
Special Marine Warning 6, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Mar 31, 2012, 2:46 PM PDT. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 2:46 PM PDT (21:46 UTC)
- Expired
- Mar 31, 2012, 3:15 PM PDT
- In force
- 29 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
The radar
The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:20 PM PDT | TSTM WND GST 66 | Crescent City, CA | CRESCENT CITY AIRPORT ASOS REPORTED A WIND GUST OF 66 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090
WHUS56 KEKA 312146
SMWEKA
PZZ410-450-455-470-475-312215-
/O.NEW.KEKA.MA.W.0006.120331T2146Z-120331T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
246 PM PDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
WATERS FROM PT. ST. GEORGE TO POINT ARENA CA OUT TO 40 NM OVER
PACIFIC WATERS...INCLUDING EEL RIVER MOUTH...HUMBOLDT BAY NORTH
JETTY...KLAMATH RIVER MOUTH...PT. DELGADA AND TRINIDAD...
* UNTIL 315 PM PDT
* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...PRODUCING SEVERE WINDS IN EXCESS OF 50
KNOTS FROM 21 NM NORTHWEST OF KLAMATH RIVER MOUTH TO 30 NM
SOUTHWEST OF PT. DELGADA...OR FROM 12 NM SOUTHWEST OF PT. ST.
GEORGE TO 30 NM SOUTHWEST OF PT. DELGADA...MOVING NORTHEAST AT 35
KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AS THUNDERSTORMS MOVE OVER THE WATER...BOATERS CAN EXPECT GUSTY WIND
AND HIGH WAVES. MOVE TO SAFE HARBOR OR STAY CLOSE TO SHORE UNTIL THE
STORM PASSES.
MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
HAIL...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THIS STORM PASSES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.
&&
LAT...LON 4178 12425 4173 12415 4155 12409 4151 12397
4154 12406 4114 12416 4082 12408 4065 12430
4059 12416 4051 12413 4050 12413 4060 12417
4063 12432 4044 12441 4026 12436 3996 12398
3975 12399 3950 12455 4059 12451 4176 12458
TIME...MOT...LOC 2144Z 239DEG 36KT 4171 12448 4068 12441
3963 12445
$$
BFGWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 31, 8:31 AM PDT, 6 hours 15 minutes earlier.
Area forecast discussion, Mar 31, 8:31 AM PDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE EUREKA CA 831 AM PDT SAT MAR 31 2012 .SYNOPSIS...A BAND OF MODERATE TO HEAVY RAIN WILL SWEEP ACROSS THE AREA THIS MORNING. MOUNTAIN SNOWS WILL DEVELOP LATER THIS MORNING. STRONG SOUTHERLY WINDS WILL CONTINUE INTO THIS AFTERNOON. DRIER CONDITIONS ARE EXPECTED FOR SUNDAY AND INTO EARLY NEXT WEEK. && .UPDATE...GETTING REPORTS OF SNOW DOWN TO 2600 FT THIS MORNING. THIS IS TELLING US THAT SNOW LEVELS ARE DROPPING FASTER THAN PREDICATED ON THE BACK SIDE OF A COLD FRONT THAT SWUNG THROUGH THE AREA WITHIN THE LAST HOUR OR TWO. UPDATED THE WINTER WX ADVISORY TO INCLUDE ELEVATIONS DOWN TO 2500 FT. THE INITIAL BAND OF PRECIP SHOULD MOVE THROUGH IN THE NEXT COUPLE OF HRS...THEN A SHORT BREAK BEFORE A MORE SHOWERY REGIME MOVES IN DURING THE AFTERNOON. UPDATE WILL BE OUT SHORTLY. JCA && ------------------------------------------------------------------- .PREV DISCUSSION... /ISSUED 307 AM PDT SAT MAR 31 2012/ SHORT TERM...A PRE-FRONTAL BAND OF MODERATE TO HEAVY SHOWERS CONTINUES TO MAKE ITS WAY ACROSS THE COASTAL WATERS IS POISED TO MOVE ASHORE WITHIN THE NEXT COUPLE OF HOURS. INCREASING SSE WINDS MAY SLOW THE PROGRESSION OF THE HEAVIEST PRECIP AREA N OF CAPE MENDO DUE TO DOWNSLOPING. THERE ARE SOME STRONGER LINEAR BANDS WITHIN THE PRECIP AREA...AND WOULD NOT BE SURPRISED TO SEE SOME LIGHTNING STRIKES IN THE COASTAL WATERS SOON. HEAVIEST PRECIP WILL BE MAINLY DURING THE MORNING HOURS WITH MORE SHOWERY PRECIP THIS AFTN. AS A RESULT...ADDITIONAL RAINFALL TOTALS AT LOWER ELEVATIONS WILL GENERALLY AVERAGE FROM 1 TO 2 INCHES NEAR AND N OF FT BRAGG WITH AMOUNTS OF 1/2 TO 1 INCH S OF THERE. HOWEVER...PRECIP AMOUNTS IN THE KING RANGE AND THE SISKIYOUS WILL LIKELY APPROACH 2 TO 4 INCHES. WILL ISSUE A NEW URBAN AND SMALL STREAM FLOOD ADVISORY TO HANDLE ANY EXACERBATED FLOODING ISSUES. SFC LOW OFFSHORE CONTINUES TO DEEPEN AS IT MOVES E TOWARD THE ORCA BORDER. PRESSURES SHOULD BOTTOM OUT WITHIN THE NEXT 3 TO 6 HOURS AS THE ATTENDING SHORTWAVE MOVES E OF THE LONG WAVE AXIS WELL OFFSHORE. UNTIL THAT TIME...THE PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN WITH BOTH THE NAM AND GFS INDICATING A LOW-LEVEL JET OF 60-70 KTS JUST OFFSHORE THE ORCA BORDER. SFC WINDS ALONG THE COAST CONTINUE TO INCREASE WITH A GUST TO 41 KTS REPORTED AT KACV WITHIN THE PAST HOUR. THE CURRENT WIND ADVISORY LOOK GOOD. 500 MB TEMPS WILL BE ON THE DECLINE LATER THIS MORNING. AS A RESULT...SMALL HAIL IS POSSIBLE IN SHOWERS OR ANY TSTMS... PARTICULARLY NEAR AND BEHIND THE SFC FRONT. SNOW LEVELS WILL BEGIN TO DROP LATER THIS MORNING...WITH 6 TO 8 INCHES OF SNOW POSSIBLE ABOVE 4K FT BY LATE THIS AFTERNOON AND ANOTHER 1 TO 3 INCHES DURING THE EVENING HOURS. THERE IS SOME UNCERTAINTY AS TO THE START TIME OF THE SNOW DUE TO THE RELATIVELY MILD TEMPERATURES AT HIGHER ELEVATIONS AND THE INCREASING SOUTHERLY FLOW...AND THUS WITH SNOW LEVELS AND FORECAST AMOUNTS...BUT HAVE ERRED ON THE SIDE OF CAUTION AND ISSUED A WINTER WX ADVISORY. THIS MATCHES UP NICELY WITH PRODUCTS ISSUED BY MFR AND STO. LONG TERM...MOISTURE WILL RETURN BY TUE...WITH GREATEST CHANCES FOR PRECIP FROM CAPE MENDO N. HOWEVER...WITH MORE AMPLIFIED UPPER FLOW...THE PERSISTENT ATMOSPHERIC RIVER OF PREVIOUS DAYS WILL BE BROKEN UP WITH A MORE PROGRESSIVE PATTERN AND QUICKER SHOTS OF PRECIP. HAVE GREATER THAN CLIMO POPS MAINLY OVER THE N 1/2 OF THE AREA FROM TUE THRU THU...SCALING BACK BY FRI WITH MORE OF A RIDGE OVER THE AREA. /SEC AVIATION...NUMEROUS SHOWERS ARE BEGINNING TO MOVE INTO NORTHWEST CALIFORNIA. THE SHOWERS WILL MOVE THROUGH THE AREA AS A STORM MOVES INTO THE REGION. HEAVY RAIN WILL MOVE ACROSS THE AREA THIS MORNING AS WELL AS GUSTY SOUTHERLY WINDS...ESPECIALLY ALONG THE COAST AND OVER THE HIGHER TERRAIN. CONDITIONS WILL BE MOSTLY MVFR WITH SOME IFR POSSIBLE IN THE HEAVIER RAIN BANDS. MARINE...A STORM IS APPROACHING THE REGION RESULTING IN INCREASING SOUTHERLY WINDS. GALE WARNINGS ARE IN EFFECT ACROSS THE OUTER WATERS AND THE NORTHERN INNER WATERS THROUGH LATE TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE SOUTHERN INNER WATERS AND GUSTS TO AROUND GALE FORCE MAY OCCUR AROUND CAPE MENDOCINO TODAY. THE WINDS WILL REMAIN SOUTHERLY TODAY. HOWEVER THE WINDS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING AS A LOW PRESSURE SYSTEM PASSES TO OUR NORTH. THE WINDS WILL BEGIN TO DECREASE EARLY SUNDAY MORNING AS THE LOW PRESSURE SYSTEM BEGINS TO MOVE AWAY FROM THE AREA. THE SWAN AND ENP STILL HAVE SWELL AT OR ABOVE 20 FEET THIS WEEKEND, WHICH IS TOO HIGH GIVEN THE INTENSITY OF THE WAVES ALONG WITH THE DURATION AND FETCH. KEPT WITH THE RUNNING FORECAST OF GOING A FEW FEET BELOW THEM. HOWEVER THE WAVES WILL REMAIN ELEVATED THROUGH THE WEEKEND DUE TO A LARGE WEST SWELL. HYDROLOGY...RIVERS HAVE DROPPED TO MONITOR STAGE OR BELOW. A SECONDARY RISE IN RIVER LEVELS IS EXPECTED IN RESPONSE TO THE PRECIP THIS MORNING. HOWEVER...THE BREAK IN PRECIP ON FRI GAVE THE RIVERS TIME TO RECEDE...AND LEVELS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE. WILL CONTINUE TO MONITOR RAIN AMOUNTS AND RIVER LEVELS THRU THE DAY. && .EKA WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ001. WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 2500 FEET FOR THE CAZ003-004. GALE WARNING UNTIL 11 PM PDT THIS EVENING PZZ450-470-475. SMALL CRAFT ADVISORY UNTIL 10 PM PDT SUNDAY PZZ455. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA FOLLOW US ON FACEBOOK AT: HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 31, 8:35 AM PDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE EUREKA CA 835 AM PDT SAT MAR 31 2012 CAZ001-011545- REDWOOD COAST- 835 AM PDT SAT MAR 31 2012 ...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WIND ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. AN URBAN AND SMALL STREAM ADVISORY IS IN EFFECT THROUGH 11 AM. SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. CAZ003-004-011545- NORTH COAST INTERIOR-UPPER TRINITY RIVER- 835 AM PDT SAT MAR 31 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 2500 FT. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. CAZ002-076-011545- MENDOCINO COAST-MENDOCINO INTERIOR- 835 AM PDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. AREA RIVERS AND STREAMS REMAIN ELEVATED DUE TO HEAVY RAINS. THE THREAT OF ROCK AND MUDSLIDES WILL CONTINUE THROUGH DAY. SHOWERS WILL BE CAPABLE OF PRODUCING SMALL HAIL THIS AFTERNOON. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.
In the hours before
Local storm report, Mar 31, 8:47 AM PDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
847 AM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM SNOW 4 S RUTH 40.22N 123.40W
03/31/2012 M2.0 INCH TRINITY CA TRAINED SPOTTER
ON SOUTH FORK MOUNTAIN IN TRINITY COUNTY AT 4400
FEET...SNOWING WITH A TEMPERATURE OF 31 DGREES. BARO
29.67 AND HIGH WINDS. STARTED SNOWING AROUND 7 AM.
0825 AM SNOW 10 N LAYTONVILLE 39.81N 123.48W
03/31/2012 M2.0 INCH MENDOCINO CA TRAINED SPOTTER
AT 3750 FEET ON IRON PEAK MOUNTAIN...SNOW BEGIN ABOUT 6
AM. TEMPERATURE 30 DEGREES.
0840 AM SNOW 8 SE MAPLE CREEK 40.69N 123.76W
03/31/2012 U0.0 INCH HUMBOLDT CA TRAINED SPOTTER
AT 2562 FEET...SNOW STARTED ABOUT 750 AM WITH JUST A
DUSTING ON THE GROUND STARTING TO STICK
&&
ASHFORDLocal storm report, Mar 31, 10:56 AM PDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1056 AM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM HAIL 4 W ETTERSBURG 40.12N 124.07W
03/31/2012 E0.25 INCH HUMBOLDT CA TRAINED SPOTTER
NEAR HONEYDEW AT 1700 FEET...SMALL HAIL AND VERY LIGHT
SNOW. TEMPERATURE 38 DEGREES.
1004 AM LIGHTNING CRESCENT CITY 41.75N 124.20W
03/31/2012 DEL NORTE CA PUBLIC
SPOTTER REPORTING GUSTY WINDS AND LIGHTNING.
&&
ASHFORDLocal storm report, Mar 31, 12:53 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1253 PM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL GASQUET 41.85N 123.97W
03/31/2012 E0.25 INCH DEL NORTE CA PUBLIC
STRONG DOWNBURST WITH SMALL THIN HAIL WITH DARK FAST
MOVING CLOUDS HEADING NORTH.
&&
ASHFORDThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:11 PM PDT | Areal Flood Advisory | EKA | Del Norte, Humboldt | 17 hr |
| Mar 30, 9:48 PM PDT | Hazardous Seas Warning | EKA | 11 hr | |
| Mar 31, 3:18 AM PDT | Winter Weather Advisory | EKA | 20 hr | |
| Mar 31, 2:52 PM PDT | Hazardous Seas Warning | EKA | 24 hr | |
| Mar 31, 2:52 PM PDT | Special Weather Statement | EKA | Del Norte, Humboldt | 53 min |
| Mar 31, 3:14 PM PDT | Severe Thunderstorm Warning | EKA | Del Norte | 16 min |
| Mar 31, 3:20 PM PDT | Special Marine Warning | EKA | 40 min | |
| Mar 31, 3:27 PM PDT | Special Weather Statement | EKA | Humboldt | 48 min |
| Mar 31, 3:30 PM PDT | Special Weather Statement | EKA | Humboldt, Mendocino | 60 min |
| Mar 31, 4:00 PM PDT | Special Marine Warning | EKA | 45 min | |
| Mar 31, 4:23 PM PDT | Special Weather Statement | EKA | Humboldt | 37 min |
| Mar 31, 4:31 PM PDT | Special Weather Statement | EKA | Mendocino | 44 min |
| Mar 31, 4:38 PM PDT | Special Weather Statement | EKA | 52 min | |
| Mar 31, 4:41 PM PDT | Special Weather Statement | EKA | Humboldt | 34 min |
Nearby
Special Marine Warnings in California, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.